# SDR 2017FA0000145

- Difficulty date: March 8, 2017
- Submitted: March 27, 2017
- Operation: General aviation
- Aircraft: N359FB
- Make and model: Snias AS350B3
- Aircraft serial: 4660
- Aircraft time: 6,498 hours, 3,758 cycles
- Engine: Tmeca ARRIEL2B1
- Engine time: 7,340 hours
- System (JASC): 7160 · Engine Air Intake System
- Part: Filter
- Part number: 1350A141
- Part serial: 00497
- Condition: Defective
- Location: Engine Inlet
- Part time: 1 hours
- Stage of operation: AP
- How discovered: O
- Nature of condition: C, R
- Precautionary procedure: A

## Discrepancy

ENGINE INGESTED THE INLET PLENUM AFT D-SEAL CAUSING REDUCED ENGINE POWER, THE ENGINE FAILS POWER CHECK.  BORESCOPE INSPECTED REVEALING FOD DAMAGE TO MO2 1ST STAGE WHEEL, RUBBER MATERIAL FOUND IN MO2 AND MO3. INSPECTION OF THE INLET PLENUM REVEALED THE AIR FILTER PLENUM AFT D-SEAL WAS MISSING AND THAT THE IBF FILTER ASSEMBLY DID NOT PROPERLY FIT IN THE INLET PLENUM. WITH THE FILTER INSTALLED THE FILTER DID NOT MAKE CONTACT WITH THE AFT D-SEAL OR THE RIGHT AND LEFT D-SEALS, THIS CONDITION LEFT THE AFT D-SEAL COMPLETELY EXPOSED TO THE AIR FLOWS INSIDE THE PLENUM. A FILTER THAT FITS PROPERLY SHOULD CONTACT ALL D-SEALS AND HAVE SOME SEAL COMPRESSION. COMPARING THE ORIGINAL FILTER TO A NEW FILTER SHOWED TWO DIFFERENT SHAPES/CONTOURS, HOWEVER A NEW FILTER DID NOT FIT THE PLENUM CORRECTLY EITHER AS IT HAD GAPS BETWEEN THE FILTER FRAME AND THE PLENUM D-SEALS ON THE RIGHT AND LEFT REAR CORNERS GOING FORWARD ABOUT 4-5 INCHES, THE AFT D-SEAL FIT WAS GOOD. INSTALLATION OF A THIRD FILTER WAS CORRECT WITH FILTER FRAME TO D-SEAL CONTACT AROUND ENTIRE PLENUM AREA. FROM WHAT WE HAVE EXPERIENCED ON OUR AS350B3 AIRCRAFT THE IBF FILTERS HAVE LARGE VARIANCES IN MANUFACTURE TOLERANCES WHICH LEAVE THE OPERATES EXPOSED TO LIKELY FOD DAMAGE, ENGINE POWER LOSS, EXPENSIVE ENGINE REPAIR COST LET ALONE THE SAFETY ISSUES ASSOCIATED WITH FILTER SEAL INGESTION.
